Alert archive / South Dakota / Frost Advisories in 2019

Frost Advisory 3, NWS Sioux Falls, SD

October 3, 20194 states

NWS Sioux Falls, SD issued this frost advisory at Oct 3, 2019, 3:19 PM CDT for 4 states. It took effect at Oct 4, 2019, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2019, 3:19 PM CDT (20:19 UTC)
In effect from
Oct 4, 2019, 1:00 AM CDT
Expired
Oct 4, 2019, 9:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 41 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS73 KFSD 032019
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
319 PM CDT Thu Oct 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>067-069>071-041400-
/O.NEW.KFSD.FR.Y.0003.191004T0600Z-191004T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Yankton-Union-
319 PM CDT Thu Oct 3 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 34 will likely result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 1 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
3 follow-up statements
004 
WWUS73 KFSD 040153
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
853 PM CDT Thu Oct 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>067-069>071-041315-
/O.CON.KFSD.FR.Y.0003.191004T0600Z-191004T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Yankton-Union-
853 PM CDT Thu Oct 3 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures between 34 and 38 degrees will lead to frost
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 1 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
855 
WWUS73 KFSD 040831
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
331 AM CDT Fri Oct 4 2019

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-058>062-064>067-040945-
/O.CAN.KFSD.FR.Y.0003.000000T0000Z-191004T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-
Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
331 AM CDT Fri Oct 4 2019

...FROST ADVISORY IS CANCELLED...

Widespreda cloud cover has limited the extent of the colder
temperatures thus the advisory is cancelled. 

$$

IAZ020-031-NEZ013-014-SDZ069>071-041400-
/O.CON.KFSD.FR.Y.0003.000000T0000Z-191004T1400Z/
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
331 AM CDT Fri Oct 4 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...In South Dakota, Yankton, Clay and Union Counties. In 
  Iowa, Plymouth and Woodbury Counties. In Nebraska, Dakota and 
  Dixon Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
438 
WWUS73 KFSD 041351
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
851 AM CDT Fri Oct 4 2019

IAZ020-031-NEZ013-014-SDZ069>071-041500-
/O.EXP.KFSD.FR.Y.0003.000000T0000Z-191004T1400Z/
Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union-
851 AM CDT Fri Oct 4 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have rebounded back into the upper 30s and 40s in
most locations and will continue to rise thru the day.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:40 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 3, 12:40 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1240 PM CDT Thu Oct 3 2019

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Thu Oct 3 2019

Still a good bit of cloud cover over the Northern Plains early this
morning, and model RH time sections indicate that cloud cover will
be slow to erode over our area today. The better chances of sunshine
will exist over the MO River Valley by early afternoon, with clouds
continuing to decrease to the north and east through the later
afternoon. East central SD and southwestern MN may remain cloudy for
most of the day however. Thermal profiles will be a touch cooler
today as Canadian high pressure builds southward, though with the
anticipation of more sunshine over most areas highs will nudge up
just a bit - into the lower to mid 50s.

The surface ridge begins to shift off to the east tonight, though
winds will remain light - especially over the eastern half of the
CWA - and with mostly clear skies through the early part of the
night temperatures will drop into the mid and upper 30s. Some models
are suggesting stratus development over parts of the area later in
the night, which could have some impact on how far temperatures
drop. In any event, there will be a risk of patchy frost in locales
generally from the Interstate 29 corridor and eastward.

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM CDT Thu Oct 3 2019

A southerly flow returns to the region on Friday as the high
pressure continues to slide to the east. This would potentially
allow temperatures to bump up, though increasing clouds will stunt
the warming potential. Even so, still looking at highs in the mid to
upper 50s.  With the approach of an upper level trough from the
Rockies, warm air advection/isentropic lift will increase over the
area by later in the day into Friday night. With increasing moisture
transport being ushered in on a strengthening 850 mb flow, will see
increasing precipitation chances, focused on Friday night into early
Saturday. Instability will increase across the area during this time
frame, so a few thunderstorms cannot be ruled out, though severe
storms are not expected. Depending on how variables come together,
there is a threat of heavy rain over at least a part of our area -
mainly east, and WPC Day 2 Marginal risk for excessive rainfall
seems appropriate. By Saturday afternoon things should clear out,
and it will be a windy day with highs into the lower to mid 60s.

After that, it looks like a relatively prolonged dry period with no
precipitation expected through at least the middle of next week.
There will be a subtle warming trend through the period, with
temperatures into the mid 60s to near 70 by Tuesday and Wednesday of
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Oct 3 2019

Low to mid-level cloud decks will continue to slowly rise and
dissipate throughout the afternoon and evening hours. Winds will
gust to 20 kt through the afternoon, before quickly calming after
sunset. Mostly clear skies are expected overnight, with light
winds Friday morning. No rainfall is expected until Friday
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...VandenBoogart
Hazardous weather outlook, Oct 3, 4:14 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
414 AM CDT Thu Oct 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-067-070-071-040915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Union-
414 AM CDT Thu Oct 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy frost is possible across the area late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain may occur over parts of the area late Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>066-068-069-040915-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-
414 AM CDT Thu Oct 3 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 8:30 PM CDTRiver Flood WarningFSDBrookings, Moody7 days
Oct 3, 10:26 AM CDTRiver Flood WarningFSDMinnehaha, Moody3 days
Oct 3, 10:26 AM CDTRiver Flood WarningFSDMinnehaha4 days
Oct 3, 10:26 AM CDTRiver Flood WarningFSDUnion7 days
Oct 3, 10:26 AM CDTRiver Flood WarningFSDClay, Dickinson7 days
Oct 3, 10:26 AM CDTRiver Flood WarningFSDClay7 days

Nearby

Frost Advisories in South Dakota, 2019Frost Advisories in Iowa, 2019Frost Advisories in Minnesota, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.